Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2022, 11:48 PM CDT for Ellis County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2022, 11:48 PM CDT (04:48 UTC)
- Expired
- Jun 10, 2022, 12:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1914 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WUUS53 KDDC 100448
SVRDDC
KSC051-100530-
/O.NEW.KDDC.SV.W.0113.220610T0448Z-220610T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1148 PM CDT Thu Jun 9 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ellis County in central Kansas...
* Until 1230 AM CDT.
* At 1147 PM CDT, a severe thunderstorm was located near Plainville,
or 17 miles north of Catherine, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9904 3913 9948 3913 9904
TIME...MOT...LOC 0447Z 307DEG 29KT 3916 9933
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER1 follow-up statement
928
WWUS53 KDDC 100501
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1201 AM CDT Fri Jun 10 2022
KSC051-100530-
/O.CON.KDDC.SV.W.0113.000000T0000Z-220610T0530Z/
Ellis KS-
1201 AM CDT Fri Jun 10 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 1201 AM CDT, a severe thunderstorm was located 7 miles south of
Codell, or 10 miles northwest of Emmeram, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9904 3913 9948 3913 9904
TIME...MOT...LOC 0501Z 307DEG 29KT 3909 9921
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:27 PM CDT, 7 hours 21 minutes earlier.
Area forecast discussion, Jun 9, 4:27 PM CDT, 7 hours 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 427 PM CDT Thu Jun 9 2022 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 1254 PM CDT Thu Jun 9 2022 Ongoing thunderstorms at of 18z continue to develop and move into central Kansas east of the Larned to Medicine Lodge line. As these storms move east this Thursday afternoon they will pose little risk for any type of severe weather in the Stafford, Pratt and Medicine Lodge areas. The main area of interest of late day/evening for strong to severe thunderstorms will be across southeast Colorado near a surface boundary which based on SPC Meso Analysis and RAP 0-1km moist Convergence has it located from extreme southeast Colorado to west central and northwest Kansas. MLCAPE at 18z was 1500 to 2000j/kg with decent CIN in place but given this area has already broke out into the sun will be monitoring the erosion of this cap and possible thunderstorm development after 3pm. Any storm that does develop late today will have a good chance to become strong or severe given an approaching upper level trough, forecast shear and mid level instability late day in this area. The strongest storms being capable of producing hail larger than 2" possible. Also strong gusty winds will be possible given the high bases and downdraft capes. These storms will move east southeast late day and cross southwest Kansas with the best chance for severe being west of a Garden City to Meade line and between 21z and 03z. Locally heavy rainfall will also be possible and given the recent rainfall this may result in some water issues. At this time am leaning towards holding off with any type of Flood Warning but this heavy rainfall may result in some localized ponding of water. After 03z there will be a chance for strong to severe thunderstorms across north central Kansas as an upper level trough exits Nebraska and crosses north central/central Kansas between 03z an 09z Friday. This upper wave should move along a mid level baroclinic zone which based on the 700mb temperature gradient from the RAP will be located near/north of Wakeeney to near/east of Pratt. Also overnight the RAP 850mb winds increase to 35 to 40 knots across southwest Kansas as warm air advection, moisture advection and 0-1km moisture convergence improving near the edge of the warm mid level temperatures. Given this...what storms that have developed earlier in the evening ahead of the approaching upper wave should continue to increase in coverage and strengthen as they move south southeast. As this cluster of storms develops the primary hazard will shift from large hail to strong damaging winds along with periods of heavy rainfall. Given that this area has had a brief break in the convection over the past few days and taking into account what little isolated convection that did occur earlier this morning...will lean towards holding off on issuing a flood watch at this time for Trego, Ellis or Rush counties but the expected heavy rain potential may result in minor water issues, especially in poor drainage areas along with ponding of water in fields. Wind gusts in excess of 70 mph will also be possible. Much like the previous events the overnight thunderstorms will end by early morning and what cloud cover there will be present will give way to a mostly sunny afternoon. What cooler air that did invade southwest Kansas overnight will be slow to erode from west to east but it does look like a warmer afternoon temperatures will be possible west of Dodge City. Highs near 90 are not out of the question in a few locations in extreme southwest Kansas (Elkhart) while east of Dodge City the highs are expected to be mainly in the low to mid 80s. .LONG TERM...(Friday night through Thursday) Issued at 1254 PM CDT Thu Jun 9 2022 The latest Models today, ensemble clusters and ECMWF EFI were all in good agreement with summer heat returning to southwest Kansas over the weekend and into early next week. See little reason to disagree with the latest forecast with highs Sunday and Monday ranging from 100 to near 105. Subtle upper level disturbances are forecast to rotate out of the Rockies and out into the Western High Plains late week and early next week as the upper ridge moves east across the Central and Northern Plains. Any one of these subtle waves may aid in the development of isolated thunderstorms over eastern Colorado along a trough of low pressure at the surface. Any storm that does develop will move east and weaken during the evening so the probability of thunderstorms across far southwest Kansas appears small. Precipitation chances may be small but the strong gusty winds are appearing to be more and more likely given the trough of low pressure along the lee of the Rockies in response to an approaching upper level trough and stronger winds (40-50knot 850mb winds forecast, especially Monday) mixing down to the surface. Towards mid week the precipitation chances will be on the increase as an upper level trough that will be crossing the Western United States on Monday moves east towards the Rockies on Tuesday. Cooling in the mid levels are expected as the warm mid level temperatures shift east as the upper ridge axis enters the Mississippi Valley. Given the location of the lee surface trough and approaching cold front from the north along with cooling mid level temperatures ahead of the approaching upper level trough it currently appears that thunderstorms chances will be on the increase late Tuesday through Wednesday, especially north of Dodge City. Cold frontal passage mid week will usher in some cooler, or should we say more seasonal, temperatures back to southwest Kansas for the end of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 427 PM CDT Thu Jun 9 2022 VFR is expected to prevail through this TAF cycle. Widespread stratocumulus, mainly in the VFR to high end MVFR category, has persisted most of the day, but is expected to slowly dissolve through this evening. Convective coverage through tonight is highly uncertain. As such, kept all TAFs dry with no convection mentioned for now. Will monitor for convective impacts at the airports through tonight, but confidence is way too low to include in the 00z TAFs. Sky is expected to clear through 12z Fri as subsidence arrives behind the departing shortwave. Associated weak cold front is expected to provide a northerly wind shift 12-15z Fri, with north winds gusting 20-25 kts. VFR/SKC is expected daylight Friday with a diminishing NE wind. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 63 95 / 20 0 0 0 GCK 58 90 63 97 / 30 0 0 0 EHA 60 90 64 99 / 40 0 0 0 LBL 61 90 64 98 / 30 0 0 0 HYS 61 85 61 94 / 50 0 10 10 P28 64 88 64 91 / 60 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Jun 9, 1:55 AM CDT, 21 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 155 AM CDT Thu Jun 9 2022 KSZ030-031-043>046-061>066-074>081-084>090-100700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 155 AM CDT Thu Jun 9 2022 /1255 AM MDT Thu Jun 9 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Another day of severe thunderstorm activity is possible Thursday afternoon and evening, affecting portions of southwest KS in two separate scenarios. First, thunderstorms will develop across the higher terrain of eastern CO and move southeast into southwest KS, where the environment will be characterized by 2000+ J/Kg of MLCAPE and 35-45 kts of 0-6km bulk shear. This activity will pose mainly a large hail and damaging wind gust threat along and west of a Scott City to Ashland line during the 21-02Z time frame. Second, thunderstorms are expected to form over central and western NE, and amalgamate into a south-southeast propagating MCS that will affect portions of central KS after 01Z Friday. Spatiotemporal discrepancies between CAM guidance renders confidence in MCS timing and track low, and it is entirely possible the thunderstorm complex stays east of our area. However, the environment ahead of this MCS will be characterized by 2000-2500 J/Kg of MLCAPE and 40-50 kts of 0-6km bulk shear, which would be supportive of mainly a damaging wind gust threat, given the expected storm mode, for areas along and east of a Wakeeney to Coldwater line. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| Jun 10, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Jun 10, 12:47 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| Jun 10, 1:02 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 21 min |
| Jun 10, 1:22 AM CDT | Special Weather Statement | DDC | Ellis | 38 min |
| Jun 10, 1:45 AM CDT | Special Weather Statement | DDC | Ellis | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.